I have been experiencing occasional all over pain, similar to muscle pain - like when you have the flu.
I was wondering if anyone else has this? What do they take for it? Is this normal? I have asked my doctor about this, with no definite answer.
I thought it may be caused from the rapid fluid gain before I get dialysis, but I often experience it after dialysis too. My doctor has given me pain medications, which work, but make me nauseous & I cannot sleep for at least 10 hours after I take one!
I would appreciate any input from other people on dialysis, if anyone experiences the same…
It’s common, I’ve had that for years… it has to do with the stress of dialyzing frequently and/or taking out to much fluid leaving your body harder at work…
It also happens when the body is overloaded with toxins and fluids…another factor is activities, seems that people on dialysis are more vulnerable to injuries, tiredness, weakness, and all that sort of stuff than a healthy person…we can’t take high endurance activities…simply put, stay away from strenous activities…take your life easy going.
Other problems is weather, the weather kind affects patients on dialysis more than normal people do.
Ditto what Bill said. I’ve had the kind of muscle-like pain since the first day I started dialysis. It’s was worse when they used to take too much fluid off me. I similarly don’t feel that great whenever I exercise more than just walking. I tire very, very quickly, and even a relatively short, light bicycle ride can make me feel like I played a game in the NFL the next day. Since I’ve been on short daily hemo, I do find I have more energy and more motivation to do these kinds of things, but it doesn’t really improve the consequences if I overextend myself.
One impression I get is that smaller, thinner people have more problems like that than larger, more corpular people.
Actually my experience is not the same, I don’t have the sort of general muscle soreness you describe. Even when I dialyzed incenter 3x week I didn’t have those symptoms. I am very active and have been very active through either work (in the past) or going to the gym (more recently). For instance I can “feel” some muscle soreness in my chest and arms today from my work out at the gym yesterday – this is the sort of soreness that I expect from working out.
Three weeks ago I climbed Mt. Si about 40 minutes east of Seattle in the Cascade foot hills – a four mile hike to the top with about a 4,000 ft elevation gain. I was sore for three days after that – I went on a Saturday and would have been hard pressed to do a deep knee bend on Sunday but I think that level if soreness is normal – the urinator I went with was just as sore.
I do not think dialysis, in and of itself, should be causing the soreness you describe.
Thanks for the advice! The pain has increased, and my doctor contacted me about my labs today. Since I have been on the NxStage (doing daily dialysis) my potassium has dropped severly low, which has been causing my pain. With this machine, It cannot control potassium, like the Fresenius. I will need to take potassium pills again, yuk!
Hopefully this message board will let someone else know about this, before their potassium crashes, like mine.
NxStage training is going really well, I will be so happy to be able to do my own dialysis, on my own schedule :lol:
Oops, mistaken identity with Bill there. Sorry about that.
About the pain, I think there are many aspects of dialysis and esrd that might cause that. Medications we take might cause it too, or contribute to it, like blood pressure pills, statins for cholesterol, etc. As I said, trying to milk the stone too much with a dry weight that is way too low might do it - I mean, there’s a limit to how low one can go. It’s not just a matter of going lower and lower until the BP is normal. For example, I can only go so low before it has the opposite effect - my BP ends up higher. Potassium and phosphorus can easily go too low when doing daily and still having some good residual kidney function, in my opinion anyway, and it’s actually very hard for the patient to judge. People will say, “eat more potassium”. Well, that’s fine, but how much before it gets you into trouble. I mean, most of us get blood work only monthly. Some people just tolerate the whole process of hemodialysis better than others, and there’s no explanation for that, except maybe luck of the draw. Some people might not tolerate the heparin well, some a particular dialyzer. Who knows. I suspect that other things factor in as well, such as age, presence of other medical conditions, fitness at time of reaching esrd, residual kidney function, etc.
Also, depending on what disease brought them to esrd, some people may still feel the more systemic effects of the original “kidney” disease, which may not be confined only to the kidneys. Diabetes is an obvious one, but some of the immune-system mediated kidney diseases are really more systemic diseases that happen to affect the kidneys in an obvious way. Spend any time at all at a large dialysis centre and you will see a few people who cheerfully leave to go home after treatment, and most who seem like they have just been run over by a steamroller.
Wow, low potassium?!! Good catch, and you’re VERY lucky that it got caught in time. I thought the symptoms of low K+ were more along the lines of heart arrythmias, or even numbness in the lips, not just generalized muscle weakness. Thanx for the thread, I learned something! Glad you found out what was going on.
I’ve experienced that problem before even with low calcium, other symtoms along with it are cramps…
All I did to correct it is eat pizza, bananas, orange juice, bean burritos!! …that’s for that extra potassium.
As for extra calcium, it’s just mainly TUMS Ultra or OsCal…
Recently my labs show low Phosphorous, so now I gott eat more foods rich in phosphorous…
Now and then those problems may accur and when they do I use my best judgement on what could be causing it…I look back at what I have been eating and what my previous labs were which in turn gives me a hint why I could be feeling the way I am…